A 32 year old Hispanic female with a history of IV drug use presented with a 3 day history of fever, bloody diarrhea and abdominal pain. She denied recent antibiotic use, sick contacts, or travel. She appeared acutely ill with a temperature of 36.2°C, heart rate of 110-142, and blood pressure of 94/70 mm Hg. Her abdomen was distended with moderate diffuse tenderness.
Initial laboratory data showed a hematocrit of 41.2%, WBC of 16 x 103/µL, platelet count of 314 x 109/L, creatinine of 0.9 mg/dL, and PT /PTT within normal limits. CT scan of the abdomen and pelvis revealed severe colitis from the cecum to the descending colon. Empiric antibiotic therapy (IV ciprofloxacin and metronidazole) was initiated for treatment of infectious colitis. Stool from the first day of admission was positive for Clostridium difficile toxin by enzyme immunoassay; cultures for E coli O157:H7, Salmonella and Shigella were negative. Oral vancomycin and metronidazole were substituted for the antibiotic regimen.
During hospitalization, the patient developed microangiopathic hemolytic anemia, thrombocytopenia, and renal failure. Laboratory findings included a hematocrit level of 17.2%, with a reticulocyte count of 4%, a platelet nadir of 31 x 109/L, and lactate dehydrogenase (LDH) of 1414 U/L. Peripheral blood smear revealed schistocytes. The patient’s creatinine peaked at 5.5 mg/dL. A renal biopsy displaying thrombotic microangiopathy supported our presumptive diagnosis of HUS associated with Clostridium difficile colitis.
The patient underwent plasmapheresis, hemodialysis, and continued on oral vancomycin and metronidazole for a total of 21 days. The patient received 13 plasmapheresis sessions, followed by 2 doses of rituximab due to slow improvement of thrombocytopenia. At discharge, the patient’s creatinine level was 1.7 mg/dL, platelet count was 147 x 109/L, hematocrit was 25.2%, and LDH was 241 U/L.
Three prior adult cases of Hemolytic Uremic Syndrome (HUS) associated with Clostridium difficile colitis have been reported. All were women who survived without significant renal or neurologic deficits. Adult cases seem to have a better prognosis compared to pediatric cases.
The pathogenesis of HUS associated with Clostridium difficile colitis is unclear. Animal experiments have demonstrated that Clostridium difficile toxin A induces endothelial cell dysfunction in mesenteric venules, potentially leading to a disruption in the mucosa. Through this type of breach, Clostridium difficile toxins may directly damage renal microvasculature. This association needs further investigation.
This case demonstrates a rare association between Clostridium difficile colitis and HUS in the adult population. With the rising incidence of Clostridium difficile colitis, hospitalists may encounter unusual manifestations of this common illness.
To cite this abstract:Azana D, Abbas Z, Alrubaye R, Traub N. Hemolytic Uremic Syndrome, a Rare Manisfestation of Clostridium Difficile Colitis. Abstract published at Hospital Medicine 2015, March 29-April 1, National Harbor, Md. Abstract 444. Journal of Hospital Medicine. 2015; 10 (suppl 2). https://www.shmabstracts.com/abstract/hemolytic-uremic-syndrome-a-rare-manisfestation-of-clostridium-difficile-colitis/. Accessed September 19, 2019.